Missouri, 2016Flash Flooding in Missouri, August 13, 2016
August 13, 2016 · NWS LSX · 2 events in 2 counties and zones
Another round of storms moved through southeastern Missouri. Some of the storms dumped heavy rain onto the already saturated soils causing flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another round of storms moved through southeastern Missouri. Some of the storms dumped heavy rain onto the already saturated soils causing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 13, 11:57 AM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 13, 11:57 AM CST, 2 hours 18 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1257 PM CDT SAT AUG 13 2016
.SHORT TERM... (Through Late Tonight)
Issued at 230 AM CDT Sat Aug 13 2016
Focus will be precip chances thru this period.
Looks like the actual cdfnt is still loitering across the nwrn
edge of the CWA as of 07z. There is a sfc trof along the sern edge
of the CWA. With this in mind, there is a concern that precip will
be further NW than previously thought.
Overall, prefer a GFS/ECMWF soln thru the period. However, the
06z NAM has come into better agreement thru tonight. Not a lot
has changed thru the period. Deep warm cloud layer remains in
place with PWs aoa 2 inches across the sern third or so of the
CWA. With the approaching upper trof, this same region is under
the equatorward entrance region of the ULJ and is co-located with
the best low level moisture convergence. Main question in
confidence is the exact location where this band of precip will
setup. Still, confidence is high enuf to pull likely PoPs further
nwd and introduce cat PoPs this afternoon along the sern counties.
Latest guidance suggests activity this afternoon will push sewd
this evening before moving back nwd after Midnight tonight in
response to the tropical low moving nwd along the Mississippi
River valley.
Have decided to expand the Flash Flood watch nwd and extend it
thru the day Mon. Had hoped that changes to the watch could hold
off with some questions on precip chances on Sun, discussed
below, but with higher chances for today and tonight, went ahead
and expanded.
As for temps, with the cdfnt still moving into the region, have
trended twd the warmer guidance for today. However, trended cooler
for much of the area tonight with less clouds or rain helping to
cool.
Tilly
.LONG TERM... (Sunday through Friday)
Issued at 408 AM CDT Sat Aug 13 2016
(Sunday through Monday)
Focus continues to be precip/heavy rain chances thru this period.
Not a lot to say that isn't said above regarding why there is a
heavy rainfall threat. Still prefer a GFS/ECMWF soln with the 06z/13
NAM soln trending away from these mdls despite its better agreement
thru the first 24 hrs. That said, some questions remain regarding
timing and location of the axis of heavy rainfall, especially on Sun
and late Mon.
On Sun, the ECMWF builds the sfc ridge further west into the region,
effectively cutting off the precip for some portion of the day Sun
into Sun night. However, this lull appears to be short lived. As the
tropical low continues to move nwd, precip will continue to spread
across portions of the area. The ECMWF pushes this return of the
heavy rain further west due to the stronger sfc ridge, while the GFS
continues to suggest the axis across the sern counties. For now,
have PoPs focused closer to the GFS soln, where the ECMWF agrees it
will also rain, but have pulled PoPs further west to account for the
ECMWF soln. Have held off extending the watch past Mon afternoon due
to these differences.
It is important to note that while the Flash Flood watch continues
thru the weekend, the rainfall is expected to be in waves. The best
chances for heaviest rainfall currently appears to be Sun night and
Mon, possibly into Mon night. Have not gone with higher PoPs attm
due to questions in timing and location.
(Tuesday through Friday)
The tropical system and upper trof finally help to push the fnt SE
of the region bringing lower chances for precip. Going forecast PoPs
are probably too high. However, with a focus on the short term and
with a lack of a cap thru the extd period, felt low PoPs are fine
for now.
With drier weather and more sun, have started a gradual warming
trend thru the extd.
Tilly
&&
.AVIATION... (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1241 PM CDT Sat Aug 13 2016
The cold front has stalled across southeast MO and southern IL and
the bulk of the precipitation for the next 24 hours should be
focused along and north of the boundary. Thus...any shower or
thunderstorm activity is expected to remain south of the
St. Louis region terminals. The closest terminal and one we will
need to watch closest will be KCPS. Otherwise stratus which
blanketed parts of east central MO continues to slowly erode to
the south and broken MVFR cigs may impact the St. Louis region
terminals into mid-afternoon. Thereafter VFR flight conditions
should dominate.
SPECIFICS FOR KSTL:
Broken MVFR cigs from 2,000-3,000 feet will impact KSTL through
19z or so. Thereafter VFR flight conditions are expected to
dominate, with lower flight conditions and precipitation
remaining to the south of the terminal through the forecast
period.
Glass
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Monday evening for Iron MO-Jefferson
MO-Madison MO-Reynolds MO-Saint Francois MO-Sainte
Genevieve MO-Washington MO.
IL...Flash Flood Watch through Monday evening for Bond IL-Clinton IL-
Fayette IL-Marion IL-Monroe IL-Randolph IL-Saint Clair IL-
Washington IL.
&&
WFO LSXHazardous weather outlook, Aug 13, 3:42 AM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
442 AM CDT SAT AUG 13 2016
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
442 AM CDT SAT AUG 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL THAT
COULD PRODUCE ISOLATED FLASH FLOODING THROUGH TONIGHT. A FLASH
FLOOD WATCH REMAINS IN EFFECT AFTER MIDNIGHT FOR PARTS OF
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE THREAT FOR HEAVY RAINFALL CONTINUES SUNDAY THROUGH MONDAY ACROSS
PORTIONS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF
TWO INCHES OR ANY FLOODING TO THE NATIONAL WEATHER SERVICE.
TILLY
In the hours before
Local storm report, Aug 13, 9:46 AM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1046 AM CDT SAT AUG 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLOOD 3 E CHAMOIS 38.68N 91.71W
08/12/2016 OSAGE MO DEPT OF HIGHWAYS
HIGHWAY 100 BETWEEN CHAMOIS AND MORRISON CLOSED BRIEFLY
DUE TO WATER COVERING ROAD
&&
FGLASSLocal storm report, Aug 13, 9:50 AM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1050 AM CDT SAT AUG 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLOOD JEFFERSON CITY 38.57N 92.19W
08/12/2016 COLE MO BROADCAST MEDIA
STATE PARKING LOT AT HIGHWAY 50 AND BROADWAY FLOODED
WITH WATER UP TO 2-3 FEET DEEP
&&
FGLASSLocal storm report, Aug 13, 9:57 AM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1057 AM CDT SAT AUG 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM TSTM WND DMG PORTAGE DES SIOUX 38.93N 90.34W
08/12/2016 ST. CHARLES MO EMERGENCY MNGR
RIVERS POINTE FIRE DISTRICT REPORTS MULTIPLE LARGE TREE
LIMBS AND A FEW TREES DOWN WITH A FEW STREETS BLOCKED
&&
FGLASSLocal storm report, Aug 13, 9:58 AM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
1058 AM CDT SAT AUG 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HEAVY RAIN LINN 38.48N 91.84W
08/12/2016 M1.75 INCH OSAGE MO TRAINED SPOTTER
FELL IN 20 MINUTES. MANUAL MEASUREMENT. LOCATION
APPROXIMATE.
0537 PM HEAVY RAIN JEFFERSON CITY 38.57N 92.19W
08/12/2016 M1.80 INCH COLE MO TRAINED SPOTTER
45 MIN RAINFALL ACCUMULATION.
0544 PM HEAVY RAIN 12 E FULTON 38.85N 91.73W
08/12/2016 M3.25 INCH CALLAWAY MO STORM CHASER
FELL OVER THE LAST FEW HOURS. SPOTTER REPORTS GRAVEL
ROADS ARE BEING IMPACTED AND DITCHES ARE FULL. STILL
RAINING.
0630 PM FLOOD 3 E CHAMOIS 38.68N 91.71W
08/12/2016 OSAGE MO DEPT OF HIGHWAYS
HIGHWAY 100 BETWEEN CHAMOIS AND MORRISON CLOSED BRIEFLY
DUE TO WATER COVERING ROAD
0645 PM FLOOD JEFFERSON CITY 38.57N 92.19W
08/12/2016 COLE MO BROADCAST MEDIA
STATE PARKING LOT AT HIGHWAY 50 AND BROADWAY FLOODED
WITH WATER UP TO 2-3 FEET DEEP
0654 PM HEAVY RAIN CARROLLTON 39.30N 90.41W
08/12/2016 M2.75 INCH GREENE IL TRAINED SPOTTER
RAINFALL SINCE 530 PM. WATER ON STREETS IN TOWN.
0700 PM HEAVY RAIN 7 S BLAND 38.20N 91.63W
08/12/2016 M1.75 INCH GASCONADE MO TRAINED SPOTTER
0727 PM HEAVY RAIN KAMPSVILLE 39.31N 90.63W
08/12/2016 M3.50 INCH CALHOUN IL TRAINED SPOTTER
3.5 INCHES OVER THE PAST THREE HOURS.
0752 PM TSTM WND DMG PORTAGE DES SIOUX 38.93N 90.34W
08/12/2016 ST. CHARLES MO EMERGENCY MNGR
RIVERS POINTE FIRE DISTRICT REPORTS MULTIPLE LARGE TREE
LIMBS AND A FEW TREES DOWN WITH A FEW STREETS BLOCKED
0930 PM HEAVY RAIN COLUMBIA 38.95N 92.33W
08/12/2016 M1.01 INCH BOONE MO TRAINED SPOTTER
90 MIN RAINFALL TOTAL STARTING AT 8PM. SPOTTER IS
LOCATED SOUTH OF MIZZOU.
0953 PM HEAVY RAIN 3 E MODESTO 39.48N 89.92W
08/12/2016 M3.20 INCH MACOUPIN IL BROADCAST MEDIA
REPORT RELAYED BY ILLINOIS TV STATION WAND
&&
FGLASSLocal storm report, Aug 13, 1:07 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
207 PM CDT SAT AUG 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FLOOD FREDERICKTWN 37.56N 90.30W
08/13/2016 MADISON MO LAW ENFORCEMENT
WATER OVER THE ROAD HWY 72E.... EAST OF FREDRICKTOWN OF
UNKNOWN DEPTH. THE WATER IS NOW RECEDING PER THE
SHERIFFS DEPARTMENT.
&&
KELLYFlash Flood, Iron
- When
- August 13, 2:15 PM CST to 5:00 PM CST
- Where
- Iron County, 4.38 mi ENE of Minimum to 1.96 mi S of Brunot
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.410, -90.550
Up to 4 inches of rain fell onto already saturated soils causing flash flooding across the southern portions of Iron County. Numerous roads were flooded including Routes C and F east and southeast of Annapolis.
Flash Flood, Madison
- When
- August 13, 2:45 PM CST to 5:00 PM CST
- Where
- Madison County, 1.66 mi N of Roselle to 5.09 mi NNE of Higdon
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.624, -90.525
Up to 4 inches of rain fell onto already saturated soils causing flash flooding. Numerous roads were flooded including County Road 208 and Route W east of Fredericktown. A number of small creeks and streams were flooding as well.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in New York, August 13, 201623 injured · $1.0 million · 70 kt wind · 94 events
- Flash Flooding and Flooding in Missouri, August 13 to 17, 20161 death · $220,000 · 12 events
- Hail and Damaging Winds in Pennsylvania, August 13 to 16, 20161 death · 2 injured · 52 kt wind · 6 events
- Wildfire in California, August 13 to 26, 2016$1.5 million · 1 event
- Damaging Winds in New York, August 13, 2016$241,000 · 50 kt wind · 21 events
- Flash Flood and Flooding in Massachusetts, August 13 to 14, 2016$181,000 · 50 kt wind · 23 events
- Damaging Winds in New York, August 13, 2016$130,000 · 70 kt wind · 17 events
- Damaging Winds and Lightning Strike in Connecticut, August 13, 2016$96,000 · 50 kt wind · 7 events
- Tornado and Damaging Winds in Florida, August 13, 2016$70,000 · EF0 · 3 events
- Flash Flooding and Flooding in Illinois, August 13 to 17, 2016$36,000 · 14 events
- Damaging Winds and Lightning Strike in Connecticut, August 13 to 14, 20161 injured · $27,000 · 61 kt wind · 10 events
- Flash Flood and Damaging Wind in Texas, August 13, 2016$40,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662850, 662851.